Well last Friday was th first round of FCR. I felt quite positive, put on make up and a nice Lacey top to go to the party . All the staff were amazing, loads of reassurance and info... I was ready to go. Took the pills. Fine. Waited to start the infusion and was still quite jovial even though I did feel a little woozy.

The infusion started and about 20 mins in to it I felt really dizzy... Told staff and suddenly action stations. BP plummeted to 78/38 ; infusion stopped; put on a bed and taken to a side ward where I was given a concoction of something and normal saline put up in place .

They restarted the infusion after 3 hours and again 40 mins in felt yucky but not as bad as before. Anyway infusion stopped .

Restarted after further 2 hours.... As you can guess , after about 40 mins felt very hot but not too bad . However decided to abort.

On returning home felt like I had the worst hangover ever.

The next day I vomitted and felt so nauseous ... Food made me retch, flowers from well wishers the same. Appetite extremely poor, disgusting smell surrounded me but no one else could smell it!!! I became a nutter.

For days 2-4 I couldn't even smile ... The toilet bowl became my best friend and the cold bathroom floor my refuge.

However.... Feeling much brighter now... Eating a little more, drinking as much as I can, and generally watching as much rubbish TV as there is.

My lymph nodes have dramatically reduced in size so that's a huge positive. I managed a good chuckle yesterday when my son and daughter in law sent me a parcel in the post.....a bright yellow wig!

12 Replies

  • I thought you were quiet! So pleased you're feeling better again but so sorry you had a rough time. I got a bionic sense of smell too. Will message you later.

    Nix x

  • Hi Bethan,

    It's fantastic to see the dark, fatalistic humour emerging even though I'm sure it felt ghastly at the time. Even though you made me chuckle, I did so with a grimace of sympathy on my face. You must be dreading the next round but I hope they're able to tweak things a bit to avoid this extreme effect.

    Sending the hugest best wishes to you x


  • Sorry Bethan I'm new here,so not gone down your road yet, hope I never do , from what little I've learnt already, it seems chemo affects people differently, guess if they knew why they could do something about it. Good luck. Before I became more knowledgable on the disease I imagined I would have to have chemo straight away and bemoaned the potential loss of my hair, my sister in law drily pointed out ' well you haven't got much to lose in the first place ' it helps to laugh !

  • Hi Bethan,

    Very sorry to hear of your reaction to your first treatment and the unkind effects it had on you but very glad to hear you are getting better now. My mother-in-law had similar side effects to yours on her first treatment. On her next session they played very safe and slowed down significantly her intake of Rituximab. It did the trick for her and no more wobbly blood pressures or sickness. I hope as Newdawn says they can tweak your treatment to make things more comfortable for you.

    Good luck and take care.

    Kevin – Essex, UK

  • This is really reassuring...thank you!

  • Good news Bethan that you are starting to feel better.

    Brilliant that nodes are decreasing too!

    Take care.


  • Quite an ordeal! Nice to hear that you can still manage to find a humorous side to it all 😀

    Best of wishes


  • Sorry to hear you're first round had such severe side effects, I think I've read that the first round is the worst, the medical team should be aware of how you react next time and treat accordingly, glad you're feeling better now and lymph nodes gone down, good luck and fingers crossed for next time, Terry

  • Wishing you well, you brave lady

  • I had an extreme reaction to my first FCR. Was warned it would probably happen but would only be the first one, and it was. Further infusions were started very slow and gradually speeded up and no more reactions. I still had excellent results so don't lose heart. Good luck with the rest of your treatment.

  • You say you took the pills (I assume F and C) immediately prior to the R infusion.

    When I was treated with FCR at Leicester I was only given the infusion and then sent home with F and C tablets to start taking the following day. Had I had everything all at once I think I may have felt worse particularly as I too reacted to the infusion (chest pain, dizziness, nausea).

    This happened on a couple of occasions until nurses decided to release the R more slowly having previously given me a drug to ease further potential reactions. I also had my anti-sickness tablets changed as my usual ones were ineffective.

    May be worth seeing if you can start with the infusion and have a gap before taking the tablets. I know each hospital is different but no harm in getting advice on this from your consultant.

    And don't forget to take frequent sips of water. Keep in touch.

  • Reactions to the first infusion are not uncommon, but it sounds like your infusion center was on top of things. Ask about different nausea meds if what they gave you didn't help. One friend discovered that it was the nausea meds, not the treatment that was making him sick. Also take the meds as scheduled, not when nausea hits. It is easier to stay ahead of nausea than it is to play catch up.

    You do need to post a picture of yourself modeling the new wig! I never lost my hair, but did have a lot of fun with a friend playing around with different wigs when I first started treatment. I decided to check out my options, and a few other absurd styles, and after I was done I knew exactly which wig I would get if I needed one. I didn't. There are days when it would be nice to be able to just pop one on my head instead of having to deal with my own hair, which often has a mind of it's own.

You may also like...